Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 98, NWS La Crosse, WI

August 11, 2007Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 11, 2007, 5:43 AM CDT for Olmsted County, Minnesota. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2007, 5:43 AM CDT (10:43 UTC)
Expired
Aug 11, 2007, 6:30 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Olmsted County, MN

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:43 AM CDTHAIL 0.752 N Rochester, MN
Aug 11, 5:50 AM CDTTSTM WND GST 42Stewartville, MN
Aug 11, 5:52 AM CDTHAIL 0.755 N Rochester, MN
Aug 11, 6:10 AM CDTHAIL 0.753 Nw Eyota, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 111043
SVRARX
MNC109-111130-
/O.NEW.KARX.SV.W.0098.070811T1043Z-070811T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
543 AM CDT SAT AUG 11 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OLMSTED COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 630 AM CDT

* AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM KINGS PARK TO
  SALEM CORNERS...OR ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
  ROCHESTER TO 6 MILES SOUTHWEST OF ROCHESTER...AND MOVING SOUTHEAST
  AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ORONOCO AND BYRON AROUND 545 AM...
  ROCHESTER AND ROCHESTER AIRPORT AROUND 550 AM...
  STEWARTVILLE AND I 90 EXIT 209 AROUND 555 AM...
  SIMPSON AND CHESTER AROUND 600 AM...
  I 90 EXIT 218 AND MARION AROUND 605 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4385 9209 4385 9210 4385 9247 4386 9268
      4419 9268 4419 9233 4412 9232 4411 9231
      4411 9209

$$

MW
3 follow-up statements
000 
WWUS53 KARX 111048
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 AM CDT SAT AUG 11 2007

MNC109-111130-
/O.CON.KARX.SV.W.0098.000000T0000Z-070811T1130Z/
OLMSTED MN-
547 AM CDT SAT AUG 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR OLMSTED COUNTY...

AT 543 AM CDT...TRAINED WEATHER SPOTTERS REPORTED PENNY SIZE HAIL ON 
THE NORTH SIDE OF ROCHESTER. 

DOPPLER RADAR CONTINUED TO SHOW A LINE OF SEVERE THUNDERSTORMS 
CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM KINGS PARK TO ROCHESTER...OR ALONG A 
LINE EXTENDING FROM 8 MILES NORTH OF ROCHESTER TO ROCHESTER...MOVING 
SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STEWARTVILLE AND SIMPSON AROUND 555 AM...
  I 90 EXIT 218 AND PREDMORE AROUND 600 AM...
  HIGHWAY 42 AND COUNTY 9 AND CARLEY STATE PARK AROUND 605 AM...
  EYOTA AND I 90 EXIT 224 AROUND 610 AM...
  COUNTY ROADS 137 AND 136 AND COUNTY ROADS 9 AND 10 AROUND 615 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4385 9209 4385 9210 4385 9247 4386 9268
      4419 9268 4419 9233 4412 9232 4411 9231
      4411 9209

$$

MW
000 
WWUS53 KARX 111104
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 AM CDT SAT AUG 11 2007

MNC109-111130-
/O.CON.KARX.SV.W.0098.000000T0000Z-070811T1130Z/
OLMSTED MN-
604 AM CDT SAT AUG 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR OLMSTED COUNTY...

AT 552 AM CDT...TRAINED WEATHER SPOTTERS REPORTED DIME SIZE HAIL 
JUST NORTH OF ROCHESTER.  

AT 601 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHESTER...OR 
7 MILES EAST OF ROCHESTER...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EYOTA AND CARLEY STATE PARK AROUND 610 AM...
  COUNTY ROADS 137 AND 136 AND COUNTY ROADS 9 AND 10 AROUND 615 AM...
  DOVER AND I 90 EXIT 229 AROUND 620 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4385 9209 4385 9210 4385 9247 4386 9268
      4419 9268 4419 9233 4412 9232 4411 9231
      4411 9209

$$

MW
000 
WWUS53 KARX 111125
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 AM CDT SAT AUG 11 2007

MNC109-111133-
/O.EXP.KARX.SV.W.0098.000000T0000Z-070811T1130Z/
OLMSTED MN-
625 AM CDT SAT AUG 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR OLMSTED COUNTY EXPIRES AT 630
AM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

STRONG STORMS ARE STILL POSSIBLE...ESPECIALLY OVER THE EASTERN PARTS 
OF THE COUNTY...THROUGH 645 AM. THEREFORE...PERSONS ARE URGED TO 
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER 
INFORMATION.

LAT...LON 4385 9209 4385 9210 4385 9247 4386 9268
      4419 9268 4419 9233 4412 9232 4411 9231
      4411 9209

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:05 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 3:05 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CDT SAT AUG 11 2007

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

SHOWERS AND THUNDERSTORM CHANCES TODAY THROUGH TONIGHT AND AGAIN
MONDAY NIGHT WILL BE MAIN FOCUS OF CONCERN. OTHER CONCERN IS
TEMPERATURES.

DATA ANALYSIS EARLY THIS MORNING HAD HIGH PRESSURE CENTERED OVER
THE GREAT LAKE REGION AS LOW PRESSURE AND A COLD FRONT WERE PUSHING
EAST ACROSS THE DAKOTAS. UPPER MIDWEST RADAR MOSAIC WAS SHOWING
SEVERAL THUNDERSTORM COMPLEXES EXTENDING FROM CENTRAL MN INTO
CENTRAL NEBRASKA IN STRONG WARM AIR ADVECTION/MOISTURE
TRANSPORT/LIFT...VIA 35-40KT 850MB JET PER WOODLAKE MN/SLATER IA
PROFILERS...IN ADVANCE OF THE LOW AND COLD FRONT. OTHERWISE...THE
WEATHER WAS QUITE ACROSS THE FORECAST AREA WITH TEMPERATURES RANGING
FROM THE MIDDLE 60S TO AROUND 70 DEGREES.

11/00Z GFS AND NAM IN GENERALLY GOOD AGREEMENT ON OVERALL SYNOPTIC
SETUP THROUGH THE PERIOD. THERE ARE HOWEVER DISTINCT DIFFERENCES IN
THE PLACEMENT AND AMOUNT OF QPF GIVEN SIMILAR FORCING SIGNALS. DID
NOT FAVOR EITHER MODELS QPF PLACEMENT AND GENERALLY PLACED BEST POPS
BASED ON WHERE BEST FORCING WAS FOCUSED WITH INCOMING COLD FRONT
TODAY/TONIGHT.

FOR TODAY...11/00Z ARXWRF CORFIDI VECTOR AND MCS MAINTENANCE
PROBABILITY  ...WHICH SEEMS TO BE HANDLING CURRENT THUNDERSTORM
COMPLEX ACROSS MN IDEALLY RIGHT NOW...SHOWS THE COMPLEX WILL LIKELY
MAKE IT INTO WESTERN PERIPHERY OF THE FORECAST AREA THIS MORNING
BEFORE MOISTURE TRANSPORT WANES. AM KIND OF CONCERNED WITH SEVERE
THREAT...MAINLY WIND ACROSS THE NORTH AS 0-3KM SHEAR REMAINS HEALTHY.
WILL BUMP POPS UP ACROSS THAT AREA BASED ON THIS AND CURRENT TRENDS.
OTHERWISE...THE CONVECTION SHOULD BE ON A DIMINISHING TREND THROUGH
THE REST OF THE MORNING...BUT SHOULD BE QUITE A BIT OF DEBRIS CLOUD
LEFT OVER FROM THE DECAYING COMPLEX. AS THE SURFACE COLD FRONT MOVES
CLOSER TO THE AREA THIS AFTERNOON...MODELS ARE INDICATING ATMOSPHERE
WILL RECOVER FROM MORNING DEBRIS WITH GFS INDICATING SURFACE BASED
CAPE INCREASING INTO THE 2000-2500J/KG RANGE. MODELED SOUNDINGS
HOWEVER WHERE SHOWING A FAIRLY STRONG CAP TO OVERCOME. AS A
RESULT...WILL HOLD ONTO CHANCE POPS FOR NOW THROUGH THE AFTERNOON
HOURS. CONVECTIVE INHIBITION DECREASES AS THE CAP BREAKS THIS
EVENING ALONG THE COLD FRONT. IT APPEARS THE BEST FOCUS OF MOISTURE
TRANSPORT/CONVERGENCE IS ACROSS THE NORTH...SO WILL KEEP HIGHER
POPS/QPF AMOUNTS FOCUSED UP THERE...TAPERING OFF TO THE SOUTH. THERE
WILL BE A THREAT OF SEVERE WEATHER...MAINLY WINDS AGAIN...AS 0-3KM
SHEAR REMAINS AROUND 45KT INTO THE EVENING HOURS.

THE FRONT AND SHRA/THUNDERSTORM THREAT WILL BE PUSHED EAST OF THE
AREA BY SUNDAY MORNING AS A STRONG AREA OF HIGH PRESSURE BUILDS IN
FROM THE NORTHERN PLAINS. IT WILL STILL BE RATHER WARM WITH 850MB
TEMPERATURES AROUND 20C...BUT DEW POINTS WILL BE QUITE A BIT LOWER
GOING INTO THE AFTERNOON HOURS WITH GOOD SUBSIDENCE/MIXING. HAVE
ADJUSTED DEW POINT GRIDS TO ACCOUNT FOR THIS DRYING.

THE HIGH WILL REMAIN IN CONTROL THROUGH MONDAY AS IT SETTLES OVER
THE GREAT LAKES REGION. THE HIGH BEGINS TO SLIP EAST MONDAY NIGHT AS
ANOTHER AREA OF LOW PRESSURE AND COLD FRONT MAKES ITS WAY ACROSS THE
NORTHERN PLAINS INTO WI. THIS WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS INTO THE AREA.

.LONG TERM...TUESDAY THROUGH FRIDAY

11/00Z ECMWF A BIT SLOWER WITH FRONTAL PASSAGE AND RIDGE BUILDING
INTO THE AREA OF TUESDAY COMPARED TO THE GFS. WILL KEEP A SLIGHT
CHANCE OF SHRA/TS IN THE GRIDS BASED FOR NOW. HIGH PRESSURE RIDGE
APPEAR S TO GET SUPPRESSED SOUTH AND WEST AS NORTHWEST FLOW BECOMES
DOMINANT ACROSS THE UPPER MIDWEST/GREAT LAKES REGION. THIS LOOKS TO
GIVE THE AREA COOLER/MORE SEASONAL TEMPERATURES. GFS AND ECMWF
CONTINUE TO SHOW WEAK IMPULSES IN THE NORTHWEST FLOW MOVING THROUGH
THE CENTRAL PLAINS AND SOUTH OF US. SMALL SHRA/TS CHANCES ACROSS THE
SOUTH IN THE GRIDS THROUGH WEDNESDAY NIGHT LOOKS REASONABLE BASED ON
THIS.

&&

.AVIATION...

FIRST CONCERN IS WITH CONVECTION MOVING INTO THE TWIN CITIES. 08Z
TWEB ROUTES 211/242 INCLUDING TSRA WITH G45KT. INDICATIONS ARE THAT
THIS WILL CONTINUE MOVING MAINLY EAST...WEAKENING SLOWLY AS IT RUNS
OUT OF THE BEST MOISTURE TRANSPORT AND INSTABILITY AXIS. DO EXPECT
DECAYING MCS TO MOVE ACROSS WI...BUT THE BULK OF THE RAIN LOOKS LIKE
IT WILL REMAIN NORTH OF TAF SITES AND ALL BUT THE NORTHERN MOST TWEB
SEGMENTS.

IN THE MEANTIME...LIGHT WINDS AND MOIST BOUNDARY LAYER ONCE AGAIN
RESULTING IN FOG/MIST ACROSS MUCH OF WI...WITH SOME DENSE FOG IN THE
WISCONSIN RIVER VALLEY.  EXPECT THIS TO IMPROVE SHORTLY AFTER
DAYBREAK.

ONCE MCS MOVES THROUGH...EXPECT SCATTERED CUMULUS DEVELOPMENT...WITH
LINGERING MID-LEVEL MOISTURE AND MID CLOUD. RENEWED CONVECTION LOOKS
LIKE A GOOD BET AGAIN ACROSS PARTS OF EASTERN MN INTO WESTERN WI FOR
THE LATE AFTERNOON AND EVENING.  WILL ATTEMPT TO ADD SOME DEFINITION
TO THE TAFS WITH THE 12Z ISSUANCE...AND TO THE 14Z TWEBS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...DAS
AVIATION..........MW
Hazardous weather outlook, Aug 11, 5:23 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
523 AM CDT SAT AUG 11 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
523 AM CDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL PUSH EAST THIS MORNING THROUGH PORTIONS
OF SOUTHEAST MINNESOTA INTO WESTERN AND CENTRAL WISCONSIN...MAINLY
NORTH OF A LINE FROM ROCHESTER AND WINONA MINNESOTA THROUGH BLACK
RIVER FALLS WISCONSIN. A FEW OF THESE STORMS MAY BE SEVERE WITH WIND
GUSTS TO 60 MILES AN HOUR ALONG WITH VERY HEAVY DOWNPOURS AND SMALL
HAIL. THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AND
DIMINISH LATER THIS MORNING. A COLD FRONT WILL THEN PUSH INTO
NORTHWEST WISCONSIN THROUGH WESTERN IOWA THIS AFTERNOON...AND THEN
EAST THROUGH THE AREA TONIGHT. THIS WILL PRODUCE ANOTHER CHANCE OF
THUNDERSTORMS OVER THE REGION. THERE IS A SLIGHT CHANCE THAT A FEW OF
THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREAT.

IN ADDITION...HEAT INDEX READINGS WILL BE IN THE 95 TO 100 DEGREE
RANGE THIS AFTERNOON ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SERIES OF DISTURBANCES WILL PROVIDE A CHANCE OF THUNDERSTORMS AS
THEY TRACK EAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY FROM SUNDAY
THROUGH TUESDAY NIGHT. AT THIS TIME...IT IS STILL TOO EARLY TO
DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY INTO THIS
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.